Glucocorticoids (steroids and prednisolone)
We understand that most axial SpA (AS) patients will not be using steroid/prednisolone treatment, but those that do should be aware that these medicines can also affect the immune system. It is important that you do not instantly stop your medication if you display COVID19 symptoms but get in contact with your rheumatology team or GP to discuss the next steps in reducing your intake gradually.
Conventional disease modifying anti-rheumatic drugs (DMARDs) such as methotrexate can also affect your immune system. Please continue to take your DMARDs please to keep your axial SpA (AS) under control so but stop if you develop COVID19 symptoms. Please note that this does not apply to sulfasalazine and you can continue to take this.
Non-steroidal anti inflammatory drugs (NSAIDs)
There have been reports in the media around claims that ibuprofen can worsen COVID19 symptoms. Current evidence suggests that this may not be the case but it is quite uncertain and views on this are changing on a daily basis. At this time we would advise that if you take ibuprofen regularly to control your axial SpA (AS) symptoms, you should stop only if you develop COVID19 symptoms. If you do not take ibuprofen and develop COVID19 symptoms please take paracetamol if you need to relieve these symptoms. There is no information regarding other types of NSAIDs but we would advise that you also stop taking these and seek advice if you develop COVID19 symptoms.
If you are on biologic therapy such as an anti TNF or anti IL 17A then we know your immune system could be lower than others in the population. This can mean your symptoms may be worse if you pick up an infection or virus. The government are advising those who are at increased risk of severe illness from COVID19 to be particularly stringent in following social distancing measures. The British Society for Rheumatology have stated that some rheumatology patients, particularly those on steroids, DMARDS and biologics, will be immunosuppressed and should therefore be considered ‘high risk’. Those who take a combination of these drugs are considered to be at a higher risk and therefore should be extremely cautious and practice social distancing measures as strictly as possible.
Do not stop taking your biologic therapy. Continue as normal. It is important for you to keep your axial SpA (AS) symptoms under good control and avoid having a flare. However, if you develop the signs and symptoms of an infection or virus such as a high temperature, shortness of breath or generally feeling unwell you should not administer your next injection until you’ve seen or spoken to a health professional. This also applies if someone in your household is showing symptoms of COVID19 / Coronavirus.
If you do seek medical advice for signs of an infection or virus do let the health professional know that you are taking a biologic medication which lowers your immune system. Make sure you have the name of your biologic therapy to hand.
If you are taking biologic therapy and working you may find it helpful to share our Employers Guide. Biologic therapy is covered on page four.
It is the medications you take for your axial SpA (AS) which lower your immune system more than the condition itself.
Last updated 23 March 2020